What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 28, 1:59 PM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Apr 28, 1:59 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
259 PM EDT Wed Apr 28 2021
.Short Term...(This evening through Thursday)
Issued at 255 PM EDT Wed Apr 28 2021
Warm advection and moisture surge are well established across the
Ohio Valley, with PWAT now between 1.5-1.7 inches. Convection has
started to develop on the nose of that moisture axis and is now
working into Hancock/Breckinridge Counties and the Hoosier National
Forest. We're marginally unstable with some tall/skinny CAPE, and
roughly 25 kt of effective bulk shear per SPC Mesoanalysis.
Therefore a few of the stronger cells this afternoon could put down
some marginally severe wind gusts.
The bigger and more persistent potential hazard is heavy rain and
flooding, as multiple clusters of showers and storms will traverse
the area through the night and into Thursday. A fairly extensive
precip shield over southern Missouri will track ENE, most likely
across southern Indiana tonight. There's a sharp contrast in QPF,
with totals likely to approach, and locally exceed 2 inches by 12Z
Thursday across southern Indiana, while south-central Kentucky can
expect just a tenth or two, before some substantial dry time
overnight.
Upper wave will drive the sfc cold front SE across the region on
Thursday. Likely-categorical POPs across the board, with locally
heavy rainfall as the primary threat and near-severe wind gusts as
secondary. At this time it looks like the front will be progressive
enough that no expansion of the Flood Watch is needed. However, if
the heavy rainfall works out tonight in the Watch area, it won't
take much additional rainfall to cause new or aggravated flooding.
Temps will be at the mercy of precip, but almost certainly will be
above normal highs for late April after an anomalously warm start.
&&
.Long Term...(Thursday night through Wednesday)
Issued at 230 PM EDT Wed Apr 28 2021
By Thursday evening, the sfc cold front is expected to be passing
through the CWA, with only some light lingering showers to speak of
for the start of the long term period. Dry and cool air will be
filtering in behind the front, which will help lower our Friday
morning low temps back down to climate norms for late April (around
50F) and put an end to any precip chances.
Dry weather is expected for Friday as a sfc high begins to build out
of the Plains and low-level ridging keeps NNW flow over our region.
Any lingering post-frontal stratus clouds should exit by the morning
hours, leaving mostly sunny skies for Friday afternoon as temps
range from the low-mid 60s in the Bluegrass to the upper 60s for
areas west of I-65. By Friday evening, the 1024mb sfc high should be
sitting overhead, providing a clear and calm night for the Ohio
Valley. Lows for Saturday morning look to be a touch cooler, with
thermometers expected to read out mid-upper 30s for the Bluegrass,
and low-mid 40s for everywhere else. Some patchy frost may be
possible Saturday morning for those along the I-75 corridor where
the coolest temps are expected.
High pressure will remain in place over Kentucky as we head into the
weekend, which will make for a beautiful first Saturday in May. With
plenty of sunshine and light winds, expect afternoon temps to reach
the 70F mark, and most likely a few degrees warmer in urban areas
and for our south-central Kentucky counties. The sfc high will be
sliding off to our east Saturday night, bring warm return flow to
the region. With deeper southerly winds for Saturday night and into
Sunday, expect temps to rebound on Sunday to the upper 70s and near
80F.
For early next week, a southern stream closed upper level low will
eventually open up and eject northeastward after sitting over
northern Mexico/southern Texas from Friday to Sunday. NBM precip
chances return for the CWA on Sunday, but think the better chances
will come Sunday night and into Monday. Additional shortwaves will
keep PoPs in the forecast for Tuesday and Wednesday as well.
&&
.Aviation...(18Z TAF Issuance)
Issued at 135 PM EDT Wed Apr 28 2021
IMPACTS:
- MVFR cigs filling in this afternoon with scattered showers
- Convection increasing late afternoon/evening
- MVFR vis and cigs below 2000 feet Thursday morning.
DISCUSSION: Scattered cloud deck coming in between 2-3K feet will
fill in a MVFR ceiling this afternoon, with scattered, mainly light
showers. Coverage and intensity will increase later in the
afternoon, with VCTS/CB mention and MVFR vis in rain. Could see
brief IFR vis in the heavier showers, and SW winds will become more
gusty and erratic. Most persistent rain overnight will be at HNB,
while BWG goes dry and lifts to a mid-level ceiling. Bands of
showers will become more progressive Thu morning as the front pushes
through, knocking MVFR ceilings below 2000 feet.
CONFIDENCE: Medium confidence on all forecast elements.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Thursday evening for INZ076>079-083-
084-089>092.
KY...Flash Flood Watch through Thursday evening for KYZ023>035-038-
039-045-053.
&&
Short Term...RAS
Long Term...CJP
Aviation...RASHazardous weather outlook, Apr 28, 2:08 PM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
308 PM EDT Wed Apr 28 2021
KYZ036-037-040>043-046>049-054>057-061>067-070>078-081-082-291915-
Scott-Harrison-Woodford-Fayette-Bourbon-Nicholas-Washington-Mercer-
Jessamine-Clark-Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-
Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-
Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Georgetown, Cynthiana, Versailles,
Lexington, Paris, Carlisle, Springfield, Harrodsburg, Nicholasville,
Winchester, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
308 PM EDT Wed Apr 28 2021 /208 PM CDT Wed Apr 28 2021/
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Numerous showers and a few thunderstorms tonight could produce
locally heavy rainfall, resulting in minor flooding of low-lying
areas. Gusty winds are also possible in some of the stronger storms
this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Numerous showers and scattered thunderstorms will continue Thursday
along a slow moving cold front. Some storms could become strong
enough to produce gusty winds, and locally heavy rainfall could
result in flooding.
Stay up to date of the latest forecasts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed at times Wednesday through Thursday.
INZ076>079-083-084-089>092-KYZ023>035-038-039-045-053-291915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Nelson-Larue-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Taylorsville,
Lawrenceburg, Bardstown, and Hodgenville
308 PM EDT Wed Apr 28 2021 /208 PM CDT Wed Apr 28 2021/
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Numerous showers and a few thunderstorms could result in heavy
rainfall and localized flooding tonight. Gusty winds are also
possible with some of the stronger storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Numerous showers and scattered thunderstorms will continue into Thursday
along a slow moving cold front. Excessive rainfall may result in
flooding.
Stay up to date of the latest forecasts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed at times Wednesday through Thursday.
RAS/CJP
In the hours before
Special weather statement, Apr 28, 2:52 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
352 PM EDT Wed Apr 28 2021
INZ090>092-KYZ030-031-034-282015-
Floyd-Clark-Harrison-Jefferson-Oldham-Shelby-
352 PM EDT Wed Apr 28 2021
...LINE OF STRONG THUNDERSTORMS MOVING THROUGH THE LOUISVILLE
METRO...
At 350 PM EDT, radar indicated strong thunderstorms from 6 miles
west of Shelbyville to Louisville to Corydon. Movement was northeast
at 35 mph.
These storms are producing very heavy rainfall rates. Winds in
excess of 30 mph and pea size hail are also possible with these
storms.
Locations impacted include...
Louisville, Jeffersonville, New Albany, Jeffersontown, St. Matthews,
Shively, Shelbyville, Lyndon, and Middletown.
Torrential rainfall is occurring with these storms, and may briefly
cause minor localized flooding. Do not drive your vehicle through
flooded roadways.
LAT...LON 3834 8503 3816 8530 3814 8578 3813 8619
3830 8606 3835 8524
TIME...MOT...LOC 1950Z 244DEG 33KT 3818 8534 3817 8572 3815 8617
13Special weather statement, Apr 28, 3:03 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
403 PM EDT Wed Apr 28 2021
INZ092-KYZ030-031-034-282030-
Clark-Jefferson-Oldham-Shelby-
403 PM EDT Wed Apr 28 2021
...STRONG THUNDERSTORM MOVING THROUGH LOUISVILLE...
At 401 PM EDT, a strong thunderstorm was located over Louisville,
moving northeast at 25 mph.
Bowman Field reported 44 mph wind gusts with this storm.
Wind gusts up to 50 mph and half inch hail are possible with this
storm...in addition to brief torrential rainfall.
Locations impacted include...
Louisville, Jeffersonville, Jeffersontown, St. Matthews, Lyndon,
Middletown, and Prospect.
Torrential rainfall is occurring with this storm, and may cause
minor localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3816 8566 3820 8577 3843 8565 3829 8537
TIME...MOT...LOC 2001Z 217DEG 16KT 3823 8567
13
Special weather statement, Apr 28, 3:16 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Louisville KY
416 PM EDT Wed Apr 28 2021
INZ078-079-282045-
Jefferson-Scott-
416 PM EDT Wed Apr 28 2021
...LINE OF STRONG THUNDERSTORMS NEAR SCOTTSBURG AND MADISON...
At 414 PM EDT, radar indicated strong thunderstorms from 10 miles
north of Madison to 9 miles east of Scottsburg to 11 miles east of
Salem. Movement was northeast at 20 mph.
Winds in excess of 45 mph and pea size hail are possible with these
storms.
Locations impacted include...
Madison, Scottsburg, Vienna, Austin, Hanover, Smyrna, Kent, Dupont,
Wakefield, and Canaan.
Torrential rainfall is also occurring with these storms, and may
cause minor localized flooding. Do not drive your vehicle through
flooded roadways.
LAT...LON 3883 8521 3867 8559 3861 8572 3860 8579
3856 8582 3856 8585 3858 8586 3873 8586
3878 8580 3881 8579 3883 8573 3882 8570
3882 8561 3885 8561 3885 8557 3888 8557
3888 8554 3891 8553 3891 8520
TIME...MOT...LOC 2014Z 225DEG 16KT 3888 8531 3873 8560 3855 8590
13Local storm report, Apr 28, 3:56 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
456 PM EDT WED APR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM FLOOD 4 NNW OKOLONA 38.19N 85.71W
04/28/2021 JEFFERSON KY PUBLIC
VIDEO OF MINOR ROAD FLOODING ALONG POPLAR
LEVEL ROAD NEAR THE WATTERSON EXPRESSWAY.
&&
DM